The unwelcomed journey back to the land of the damned wasn’t apparent at first.
The neurologist had explained that phenytoin is a lumbering drug, and needs to be tapered off (among other things). So, I was to start Vimpat™—1 am and 1 pm tablet—while reducing the phenytoin by 100mg a day per week. So for two weeks (from 300mg to 200mg; then to 100mg), I was taking both meds.
My first full day on only Vimpat™ fell on a Sunday, and of course, I missed the morning dose. It was bedtime before I realized. Double dosing is warned against; thus I accepted skipping half my daily dose.
That next morning, I felt like hell: physically and mentally spent. As if I had run a marathon and been studying for exams, intensely, for days. Plus my shoulder ached. Telltale signs of a seizure all, the last—shoulder subluxation—peculiarly mine.
My wife confirmed that I had indeed had a seizure at night.
Isn’t that just special…
I also felt nauseated.
Nausea is a classic part of an aura/seizure, so I ignored it as best I could and carried on with my Monday, which meant sleeping most of it away.
After a full on tonic-clonic (formerly grand mal) seizure, rest is the ONLY solution, usually 10-12 hours plus of sleep: All my nerves had fired until they exhausted all available glucose while driving my muscles to do the same.
Whatever food the stomach can tolerate helps too, even it’s if little more than nibbling.
But nausea can mean very different things
- Be an effect related to an aura/seizure
- Indicate the flu or other infection
- Be something I ate disagreeing with me
- Be a performance of Sartre’s idea of facing the fact that you’re choosing to not throw yourself off a high ledge
- Even be that residual sickness left after hearing that something really shitty just happened: such as a call telling you the car carrying your whole family was struck by a train and to wait for more news
Then, the first day after the seizure recovery and full day of Vimpat™ (Tuesday), I started noting things that shouldn’t be, such as my tongue feeling as if it had been scalded with hot tea or soup. And persistent nausea—not epilepsy related, but the last kind—as if I knew I was about to hear details of some catastrophe.
This dread radiated outwards and colored everything new as something to fear.
As if the worse possible outcome was sure to be revealed if I clicked a link, answered the phone or opened an email. E.g., if I saw “North Korea” in my browser, my click would reveal that WW3 had started, and hundreds of missiles were already in flight; any new email I opened would tell me that not only my projects failed, but they had put my family and me in jeopardy; that answering the phone would allow the school tell me my son had been struck by a car.
Even thinking of my family filled me with trepidation.
Yes, I knew I loved them, yet I felt a naked vulnerably, filled with a loose, generalized dread of loss—that I was merely waiting for confirmation.
As if catastrophes surrounded me and I merely hadn’t discovered the extent of the damage.
The only way to escape certain anguish was to avoid reading, clicking, answering the phone—cease interacting with the world: see nothing, hear nothing, feel no pain. As with Keppra™, levetiracetam, withdrawal, and avoidance of the world proved the best immediate solution to the psychic threats surging around me.
Worse still, this hideous effect was only one of the several personality and physical changes lacosamide provoked.
Next, Part 7 of 7+: Dread, Disassociation, and Depression
Know someone who might like this? Post it or Forward this email to let them in on it.
Any questions? Ask away. Right below.